Alert archive / Delaware / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 19, 2017, 3:07 PM EDT for Kent County, Delaware. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 3:07 PM EDT (19:07 UTC)
- Expired
- Jul 19, 2017, 3:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Philadelphia/Mount Holly
County Kent County, DE
The radar
The Dover AFB radar (KDOX), 28 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972 WWUS81 KPHI 191907 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 307 PM EDT WED JUL 19 2017 DEZ002-191945- Kent- 307 PM EDT WED JUL 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KENT COUNTY... At 306 PM EDT, a strong thunderstorm was located over Viola, or 8 miles southwest of Dover. The storm is nearly stationary. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Camden, Woodside, Viola, Rising Sun-Lebanon, Felton, Woodside East and Riverview. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3901 7570 3910 7566 3910 7551 3896 7554 TIME...MOT...LOC 1906Z 282DEG 0KT 3905 7560 $$ Meola
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 19, 12:32 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 19, 12:32 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1232 PM EDT Wed Jul 19 2017 .SYNOPSIS... A cold front will approach the region slowly today and Thursday before stalling in the Mid-Atlantic Friday and Saturday. A wave of low pressure along the front may lift it northward on Sunday before dragging a cold front through the area early next week. High pressure will build in behind the cold front by the middle of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Abundant sunshine as high pressure becomes entrenched over the Mid-Atlantic. Hot and humid conditions in place as highs top off in the low 90s for most areas, and in the mid to upper 80s along the coasts and up in the Pocono Mountains. Surface dewpoints start out in the upper 60s across the Poconos and NW NJ, in the lower 70s for most of the forecast area, and into the mid 70s in the Delmarva. Going through the afternoon, SW winds increase to 5-10 MPH, and this may be enough to allow for some afternoon mixing which would bring dewpoints down in the upper 60s to around 70. As a result, max heat index should fall just short of 100 (topping off at 97-99) across the urban corridor from around Somerville to Trenton to Philadelphia, and from 100-102 from Wilmington to Georgetown, DE. This should be just short of Heat Advisory criteria. Closed H5 low centered over the Carolinas opens up this afternoon and begins to drift offshore. This allows several strong H5 shortwaves associated with it to lift to the north and west from the ocean towards NJ. An axis of isolated to scattered showers and thunderstorms should develop across the region this afternoon, but highest chances will be mainly south and east of a line from Somerville, NJ to Doylestown, PA to Wilmington, DE. Afternoon SB CAPE values will be 1000-1500 J/kg, a Lifted Index as low as -2C, and 0-6 km Bulk Shear of 10-20 KT. PWATs will be from 1.5-1.75", which are not that high for this time of the year, but any storms that develop will be slow moving, and may result in localized poor drainage flooding. Given the scattered nature of these storms, will cap PoPs at low chance. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... Any lingering showers and thunderstorms taper off this evening with loss of diurnal heating. Low level moisture increases once again as surface dewpoints rise back up into the lower 70s across much of the forecast area. Another warm and muggy night on tap with lows in the upper 60s to low 70s, and in the mid and upper 70s in Philadelphia. Patchy fog may develop once again late tonight. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Main forecast challenges in the long term will be the heat through this weekend and frequent chances for storms Thursday night through at least early next week. The general synoptic pattern includes amplification of a longwave trough in eastern North America during the period, aided by the progression of a fairly potent shortwave trough along the U.S./Canada border late this week, and the retrogression of subtropical ridging from the southeastern U.S. to the southwestern U.S. Main forecast uncertainties this period include the speed and rate of amplification of the shortwave trough as it approaches the Great Lakes this weekend and the subsequent impacts on the larger-scale trough early next week. The 00Z operational models are in fairly poor agreement regarding the speed of the shortwave trough, with about a 24-hour spread in timing between the fast ECMWF and slow CMC by Sunday in the Great Lakes region. These discrepancies only worsen as the upscale impacts occur with the longwave trough in eastern North America early next week, with the CMC anomalously deep/slow with the large-scale troughing along/east of the Appalachians and the ECMWF on the fast fringes of consensus in moving the trough offshore by next Tuesday. Though the GFS is in the middle of the pack with timing, the depth of the longwave trough is on the flat side of the model consensus, which does not gel with the amplification of upstream ridging particularly well. This is especially suspicious given its noticeably deeper upstream trough in the Pacific Northwest. Forecast rationale was to use mostly a blend of the ECMWF and CMC late this week and this weekend, given the suspiciously flat look of the GFS with large-scale troughing during this period. However, increased the weighting of the GFS and decreased the weighting of the CMC with time as the deep/slow progression of the longwave trough becomes more and more anomalous with the CMC solution. Specific forecast details: There appear to be three periods of elevated chances of convection through Monday. The first is Thursday night, as a convectively-enhanced perturbation rapidly progresses east-southeastward through the Great Lakes into the Northeast. The behavior of the perturbation will be strongly tied to the development of a mesoscale convective system in the Upper Midwest and its progression in the northern tier of the country thereafter. Forecasts of such convective evolution are low-skill, in general, and the fairly jarring shifts in track/speed with subsequent model runs and poor agreement among the models for a particular model start time are bearing this out. Nevertheless, the simulated convection in the GFS looks particularly suspicious, as it appears to occur too far upstream of the midlevel perturbation (unlikely). The northward shift of the ECMWF with QPF is plausible, however, given models' tendencies this year to underestimate the strength of subtropical ridging. As such, kept highest PoPs Thursday night generally north of I-78, with the highest chances likely to be to the north of the CWA. Transient ridging upstream of the perturbation will likely keep much of Friday and Friday night dry, so the lowest PoPs of the extended occur during this period. The second period of more elevated chances of convection occurs Saturday and Saturday night, as another perturbation moves rapidly eastward from the Midwest to the northern Mid- Atlantic region. With a stalling front across the area by this point, smaller-scale lift will likely aid in the development/maintenance of a progressive convective cluster moving along the quasi-zonally oriented boundary during this time. Though the CMC looks overdone with upscale growth, including the development of a compact surface low, suspect the prolonged southerly fetch of warm/moist air will promote considerable instability and moist convergence for potentially strong convection associated with the convective cluster (potential MCS). The ECMWF has a similar look to the overall evolution, which lends some confidence that this scenario will pan out. Main question is timing, as the perturbation looks to move through the region generally somewhat after peak heating. This suggests best chances for convection will be in the northwest CWA with gradually diminished chances southeastward (with convection generally waning as it moves through the area). For now, kept chance PoPs for most of the area during this time frame. The parent shortwave trough approaches the region late this weekend into early next week, with timing becoming more and more uncertain by this point. Nevertheless, an associated cold front will likely approach the area, and synoptic-scale lift/dynamical support improve for the development of fairly widespread convection in the Sunday-Monday period. Given uncertainty of timing, kept PoPs elevated (though capped at chance) through this period. Importantly, however, convection is not expected to occur throughout this time frame...it is just not possible to pinpoint the timing more so than this at this point. Tuesday and Wednesday, PoPs slowly decrease, but did not remove them entirely given the potential for the large-scale trough to stick around. Regarding temperatures...Thursday and Friday look hot. Forecast highs may be a little conservative, particularly Friday when shortwave ridging may provide extra subsidence/compressional warming. However, some mixing should also occur, so dew points may lower into the upper 60s to around 70 during max heating. With forecast highs in the mid 90s in the urban corridor, this would keep heat indices just shy of advisory criteria. Notably, the Delmarva region will likely have somewhat higher dew points, with heat indices easily exceeding 100 and approaching 105 during peak heating. An advisory certainly cannot be ruled out here. Convection or its debris suggest Saturday and Sunday may be somewhat cooler. After cold frontal passage early next week, temperatures may actually be somewhat less than average by the end of the period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Isolated to scattered SHRA/TSRA possible this afternoon. Best chances will be from KTTN-KPNE-KPHL-KILG SE, but confidence of a storm developing over any given terminal is low, so will not mention in the TAFs at this time. Generally VFR conditions continue late tonight into Thursday morning. Patchy fog possible once again. W-SW winds 5-10 KT this afternoon. Winds become nearly calm after 00Z Thursday. OUTLOOK... Thursday through Friday night...Generally VFR. Chance of storms generally north of KPHL Thursday night. Patchy fog possible near dawn in favored rural/valley locations. Winds generally west at or below 10 kts. Confidence slightly above average. Saturday through Sunday...Increased chances of thunderstorms, with sub-VFR conditions likely in their proximity. Winds generally light and somewhat variable during the period, except stronger/erratic near any storms. Confidence somewhat below average. && .MARINE... SW flow becomes S this afternoon and increases to 10-15 KT on the ocean waters, and remains 5-10 KT on DE Bay. Ocean seas will average 2-3 feet, and waves on DE Bay will be 1-2 feet. Winds diminish tonight. OUTLOOK... Sub-advisory conditions are forecast through the period. Chances for storms exist through the period, especially Thursday night in the New Jersey coastal waters and Saturday-Sunday everywhere. RIP CURRENTS... The underlying 12 to 16 second southeasterly swell is becoming more pronounced along our coast. As a result, we have upgraded Delaware to a moderate risk to match New Jersey. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...CMS Near Term...Iovino/MPS Short Term...MPS Long Term...CMS Aviation...CMS/MPS Marine...CMS/Iovino/MPS
Hazardous weather outlook, Jul 19, 12:24 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 1224 PM EDT Wed Jul 19 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ015-017>019-PAZ070-071-102-104- 106-201630- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 1224 PM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices will approach 100 degrees on Thursday and Friday in the urban corridor and 105 degrees in the Delmarva Peninsula. Heat advisories may be required during this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-007>010-012-013-016-020>023-027-PAZ054-055-060>062-101-103- 105-201630- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Salem-Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington- Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester- Western Montgomery-Upper Bucks- 1224 PM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-201630- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 1224 PM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-201630- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1224 PM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 1:04 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
104 PM EDT WED JUL 19 2017
NJZ020-022-025>027-191730-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Southeastern
Burlington-
104 PM EDT WED JUL 19 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ATLANTIC...SOUTH
CENTRAL OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...
At 104 PM EDT, a strong thunderstorm was located near Tuckerton, or
18 miles northeast of Atlantic City, moving southeast at 10 mph.
Wind gusts up to 30 mph are possible with this storm.
Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas.
Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.
Locations impacted include...
Tuckerton, Surf City, Beach Haven West, Mystic Island and Manahawkin.
LAT...LON 3963 7426 3959 7423 3961 7420 3958 7422
3961 7428 3958 7434 3955 7427 3954 7431
3950 7429 3952 7434 3945 7432 3948 7436
3955 7434 3956 7441 3951 7442 3953 7445
3973 7425 3967 7419 3967 7415
TIME...MOT...LOC 1704Z 305DEG 10KT 3958 7426
RobertsonSpecial weather statement, Jul 19, 1:30 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
130 PM EDT WED JUL 19 2017
NJZ020-026-191800-
Coastal Ocean-Ocean-
130 PM EDT WED JUL 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL OCEAN COUNTY...
At 128 PM EDT, a strong thunderstorm was located near Tuckerton, or
15 miles northeast of Atlantic City, moving southeast at 10 mph.
Wind gusts up to 30 mph and pea size hail are possible with this
storm.
Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas.
Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.
Tuckerton, Beach Haven, and Mystic Island.
LAT...LON 3958 7422 3951 7428 3955 7426 3956 7428
3954 7427 3954 7431 3950 7429 3952 7434
3955 7434 3956 7430 3963 7427 3957 7428
3957 7427 3959 7421
TIME...MOT...LOC 1728Z 306DEG 10KT 3953 7426
RobertsonSpecial weather statement, Jul 19, 2:48 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 248 PM EDT WED JUL 19 2017 DEZ003-191945- Inland Sussex- 248 PM EDT WED JUL 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SUSSEX COUNTY... At 247 PM EDT, a strong thunderstorm was located near Ellendale, or 11 miles north of Georgetown, moving south at 10 mph. Winds up to 40 mph are possible with this storm. Locations impacted include... Milford, Milton and Ellendale. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3889 7544 3889 7533 3874 7531 3874 7548 TIME...MOT...LOC 1847Z 000DEG 7KT 3885 7540 Meola
Special weather statement, Jul 19, 2:50 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
250 PM EDT WED JUL 19 2017
NJZ020-022-026-027-191915-
Coastal Ocean-Ocean-Atlantic-Southeastern Burlington-
250 PM EDT WED JUL 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ATLANTIC...SOUTH
CENTRAL OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...
At 250 PM EDT, a strong thunderstorm was located near Wading River,
or 21 miles north of Atlantic City, moving southeast at 10 mph.
Wind gusts up to 30 mph and pea size hail are possible with this
storm.
Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas.
Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.
Locations impacted include...
Tuckerton, Bass River State Forest, New Gretna, Wading River and
Mystic Island.
LAT...LON 3966 7423 3961 7427 3960 7430 3958 7434
3955 7432 3954 7433 3955 7437 3954 7439
3956 7441 3954 7441 3966 7459 3975 7451
TIME...MOT...LOC 1850Z 304DEG 7KT 3967 7449
RobertsonSpecial weather statement, Jul 19, 3:07 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 307 PM EDT WED JUL 19 2017 DEZ002-191945- Kent- 307 PM EDT WED JUL 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KENT COUNTY... At 306 PM EDT, a strong thunderstorm was located over Viola, or 8 miles southwest of Dover. The storm is nearly stationary. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Camden, Woodside, Viola, Rising Sun-Lebanon, Felton, Woodside East and Riverview. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3901 7570 3910 7566 3910 7551 3896 7554 TIME...MOT...LOC 1906Z 282DEG 0KT 3905 7560 Meola
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:04 PM EDT | Special Weather Statement | PHI | Ocean | 26 min |
| Jul 19, 1:30 PM EDT | Special Weather Statement | PHI | Atlantic | 30 min |
| Jul 19, 1:37 PM EDT | Areal Flood Advisory | PHI | Ocean | 4 hr |
| Jul 19, 2:50 PM EDT | Special Weather Statement | PHI | Atlantic | 25 min |
| Jul 19, 2:58 PM EDT | Excessive Heat Warning | PHI | Burlington, Camden, Gloucester, Mercer | 53 hr |
| Jul 19, 3:22 PM EDT | Special Weather Statement | PHI | Atlantic | 23 min |
| Jul 19, 3:46 PM EDT | Special Weather Statement | PHI | Atlantic | 14 min |
| Jul 19, 3:56 PM EDT | Areal Flood Advisory | PHI | Atlantic | 4 hr |
| Jul 19, 4:20 PM EDT | Special Weather Statement | PHI | Atlantic | 25 min |
| Jul 19, 6:36 PM EDT | Special Weather Statement | PHI | Atlantic | 54 min |
| Jul 19, 5:32 PM EDT | Special Weather Statement | PHI | Berks | 58 min |
| Jul 19, 7:26 PM EDT | Special Weather Statement | PHI | Carbon, Monroe | 64 min |
| Jul 19, 2:48 PM EDT | Special Weather Statement | PHI | Sussex | 57 min |
| Jul 19, 3:21 PM EDT | Special Weather Statement | PHI | Kent | 24 min |
| Jul 19, 3:37 PM EDT | Special Weather Statement | PHI | Kent | 38 min |
| Jul 19, 3:42 PM EDT | Areal Flood Advisory | PHI | Kent | 4 hr |
| Jul 19, 5:54 PM EDT | Special Weather Statement | PHI | Sussex | 66 min |
Nearby
Special Weather Statements in Delaware, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.